Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 29, NWS Albuquerque, NM

June 16, 2016

NWS Albuquerque, NM issued this red flag warning at Jun 16, 2016, 3:48 AM MDT. It took effect at Jun 16, 2016, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2016, 3:48 AM MDT (09:48 UTC)
In effect from
Jun 16, 2016, 1:00 PM MDT
Expired
Jun 16, 2016, 9:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

623 
WWUS85 KABQ 160948
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 AM MDT THU JUN 16 2016

...RED FLAG WARMING BETWEEN 1 PM TO 9 PM TODAY FOR THE
SANDIA...MANZANO...GALLINAS MOUNTAINS...ESTANCIA BASIN AND
CHUPADERA MESA DUE TO STRONG WINDS...VERY LOW RELATIVE HUMIDITY
VALUES AND AN UNSTABLE ATMOSPHERE...

.STRONG WEST TO SOUTHWEST WINDS COMBINED WITH AN EXCEPTIONALLY DRY
AND UNSTABLE AIRMASS WILL ONCE AGAIN IMPACT THE THE CENTRAL MOUNTAINS
AND ADJACENT HIGH PLAINS INCLUDING THE DOG HEAD FIRE DURING THE
AFTERNOON AND EVENING TODAY. HIGH TEMPERATURES WILL BE SEVERAL
DEGREES ABOVE WEDNESDAY'S HIGHS WITH HIGH MIXING HEIGHTS.

NMZ107-170300-
/O.NEW.KABQ.FW.W.0029.160616T1900Z-160617T0300Z/
SANDIA...MANZANO AND GALLINAS MOUNTAINS-
348 AM MDT THU JUN 16 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. 

* AREA AND TIMING...SANDIA...MANZANO...GALLINAS MOUNTAINS AND
  CHUPADERA MESA AND ESTANCIA VALLEY BETWEEN 1 PM TO 9 PM MDT
  TODAY.

* 20 FOOT WINDS...WEST TO SOUTHWEST 20 TO 25 MPH WITH GUSTS TO 35
  MPH.

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 5 AND 10 PERCENT.

* IMPACTS...FIRE WILL SPREAD RAPIDLY. OUTDOOR BURNING IS NOT
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 16, 3:45 AM MDT, 3 minutes earlier.

Area forecast discussion, Jun 16, 3:45 AM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
345 AM MDT THU JUN 16 2016

.SYNOPSIS...
There is perhaps one more day of isolated thunderstorm potential
across the far southeast corner of our forecast area, primarily
southeast Roosevelt and Chaves counties. Thereafter high pressure
will build into NM from the south through Friday night, then more
or less anchoring itself over the Desert Southwest from the
weekend well into next week. Triple digit heat will become
widespread across the eastern plains and fairly so across the
middle and lower Rio Grande Valley and Northwest Plateau from the
weekend into at least early next week. Other than the
aforementioned isolated storm chances, significant rainfall will
also be pretty much impossible to come by at least into Monday.
After that there is some rather modest potential for rain in the
form of afternoon and evening thunderstorms, mainly higher
terrain.

&&

.DISCUSSION...
Once again overnight moisture managed to push farther west than
earlier expected and so, given forecasted cape and instability
parameters and the SPC convective outlook, decided to brink back
low pops into se Roosevelt and Chaves counties. However, believe
by aftn the remaining low lvl moisture will be shallower than was
the case Wed aftn and also don't believe that the general storm
area western boundary will be be quite as far west as currently
indicated due to the shallow and largely mixed out nature of the
moisture there, thus the reason for being conservative for the
storm coverage and pops. Other issues for today will be where
exactly smoke impacts from the North and Dog Head fires will be
significant enough to include in the wx grids. Tweaked what we
already had for this morn a little, pushing it just slightly
farther s/se than earlier, but again change made was pretty
minor. As for later tonight and Fri morn, smoke not included in
the grids due to too much uncertainty about how fire will behave
later today. Also, Red Flag warning was hoisted for Fire Wx Zone
107 for 1 to 9 pm mdt today, details in Fire wx discussion below.

High pressure aloft still almost certain to build strongly north
tonight through Fri night, anchoring over NM this weekend and
staying over or very near the state well into next week. The
result will be very dry and increasingly hotter conditions each
day through Sun or Mon before steadying off. Triple digit heat
will become widespread across the eastern plains and fairly so
across the middle and lower Rio Grande Valley and Northwest
Plateau from the weekend into at least early next week. Other than
the aforementioned isolated storm chances, significant rainfall
will also be pretty much impossible to come by at least into
Monday. After that there is some rather modest potential for rain
in the form of afternoon and evening thunderstorms, mainly higher
terrain. Winds will be mostly light. Models agree better on the
positioning of the high centroid well into next week than they did
24 hours ago.

43

&&

.FIRE WEATHER...
Very dry southwest flow aloft will continue through tonight before a
strong upper high builds northward into the state Friday. Moderate
to locally strong southwest winds will continue today, especially
from the Rio Grande Valley eastward. Decided on a Red Flag Warning
for the Sandia, Manzano, Gallinas Mountains, Estancia Basin and
Chupadera Mesa zone based on another round of moderate to strong
west to southwest winds and a very dry and unstable airmass. 00z and
06z NAM12 develop 25kt of west to southwest winds this afternoon.
Main difference from Wednesday is that winds aloft are more westerly
(~250 degrees) as opposed to southwesterly (~220 degrees). High
temperatures today will be a couple of degrees warmer than
Wednesday's readings. Haines values of 5 and 6 will be common across
the area today with 6 common across central NM including the Dog
Head fire location.

Hysplit model smoke trajectories take smoke plumes in a more
easterly direction this afternoon with less smoke impacts likely
across the RGV from the North fire but possibly more impact from the
Cedar Creek fire in AZ late in the afternoon and into the evening.

Upper high builds up from the south Friday. Winds aloft become
northwesterly Friday afternoon and remain breezy (~15kt),
particularly for the Manzanitas and the Dog Head fire where a ribbon
of slightly stronger northwest winds is common. Upper high moves
overhead Saturday, with winds aloft becoming light easterly or light
and variable. Both NAM12 and GFS20 down a weak backdoor
front/boundary from the east and northeast Saturday night. Dewpoint
temperatures increase between 10 and 15 degrees most areas east of
the central mountain chain. GFS then increases moisture on southerly
winds for all areas Sunday night and Monday. Models continue idea of
strengthening southerly/sely winds significantly Sunday across the
eastern plains.

Upper high is forecast to remain over AZ/NM early next week as it
weakens and elongates. Enough low and mid-level moisture increase
for at least isolated thunderstorms across the Sangres and far
northeast late-day Monday and Tuesday. GFS breaks out slightly more
activity Wednesday and moreso Thursday.

33

&&

.AVIATION...
06Z TAF CYCLE
Smoke plumes from notable wildfires and some gusty winds will
present the primary aviation hazards over northern and central
New Mexico through the next 24 hours. Smoke could impact airports
near Socorro, Belen, Albuquerque, Santa Fe, and Las Vegas into the
overnight, mostly at elevated levels (5000 to 15000ft AGL) and
widespread low visibility impacts are not anticipated. Breezy
conditions will persist in a few locations overnight, and by
Thursday afternoon, breezy to windy conditions will spread over
more of the state, namely in the higher terrain and eastern high
plains of the state where gusts of 25 to 35 kt will again be
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  90  50  93  50 /   0   0   0   0
Dulce...........................  86  38  87  40 /   0   0   0   0
Cuba............................  87  44  87  48 /   0   0   0   0
Gallup..........................  88  41  89  42 /   0   0   0   0
El Morro........................  85  39  85  43 /   0   0   0   0
Grants..........................  89  43  90  45 /   0   0   0   0
Quemado.........................  88  47  89  50 /   0   0   0   0
Glenwood........................  95  56  95  59 /   0   0   0   0
Chama...........................  79  38  81  41 /   0   0   0   0
Los Alamos......................  87  53  88  56 /   0   0   0   0
Pecos...........................  87  50  88  53 /   0   0   0   0
Cerro/Questa....................  82  43  83  46 /   0   0   0   0
Red River.......................  74  40  76  44 /   0   0   0   0
Angel Fire......................  79  33  81  37 /   5   0   0   0
Taos............................  87  41  88  44 /   0   0   0   0
Mora............................  86  48  88  52 /   5   0   0   0
Espanola........................  91  52  92  54 /   0   0   0   0
Santa Fe........................  87  54  87  57 /   0   0   0   0
Santa Fe Airport................  91  51  91  53 /   0   0   0   0
Albuquerque Foothills...........  91  60  92  61 /   0   0   0   0
Albuquerque Heights.............  93  61  94  61 /   0   0   0   0
Albuquerque Valley..............  95  58  96  59 /   0   0   0   0
Albuquerque West Mesa...........  95  59  95  59 /   0   0   0   0
Los Lunas.......................  96  59  95  58 /   0   0   0   0
Rio Rancho......................  94  59  94  59 /   0   0   0   0
Socorro.........................  97  61  98  63 /   0   0   0   0
Sandia Park/Cedar Crest.........  88  55  89  57 /   0   0   0   0
Tijeras.........................  92  56  92  57 /   0   0   0   0
Moriarty/Estancia...............  90  50  90  52 /   0   0   0   0
Clines Corners..................  88  52  88  55 /   0   0   0   0
Gran Quivira....................  90  54  91  58 /   0   0   0   0
Carrizozo.......................  94  60  94  62 /   0   0   0   0
Ruidoso.........................  88  55  89  58 /   5   0   0   0
Capulin.........................  90  53  90  56 /   5   0   0   0
Raton...........................  95  49  95  51 /   5   0   0   0
Springer........................  94  50  95  52 /   5   0   0   0
Las Vegas.......................  89  50  91  52 /   5   0   0   0
Clayton.........................  99  60  99  61 /   5   0   0   0
Roy.............................  95  55  95  57 /   5   0   0   0
Conchas......................... 100  62 100  63 /   0   0   0   0
Santa Rosa...................... 100  61 100  62 /   0   0   0   0
Tucumcari....................... 104  62 104  63 /   5   0   0   0
Clovis.......................... 101  63 101  63 /   5   5   0   0
Portales........................ 102  64 102  64 /   5   5   0   0
Fort Sumner..................... 102  63 102  63 /   5   0   0   0
Roswell......................... 103  65 105  65 /   5   5   0   0
Picacho.........................  97  61  98  63 /   5   0   0   0
Elk.............................  91  60  93  62 /   5   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 9 PM MDT this evening
for the following zones... NMZ107.

&&

43
Hazardous weather outlook, Jun 15, 5:59 AM MDT, 21 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT WED JUN 15 2016

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
559 AM MDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 2 PM TO 7 PM MDT FOR THE
SANDIA...MANZANO...GALLINAS MOUNTAINS...CHUPADERA MESA AND
ESTANCIA VALLEY WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

ALSO THERE IS A SMALL CHANCE OF AN ISOLATED STRONG THUNDERSTORM OR
TWO ACROSS MAINLY SOUTHEAST ROOSEVELT AND CHAVES COUNTIES LATE
THIS AFTERNOON INTO THIS EVENING. STRONG WINDS AND HAIL WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INTENSE AFTERNOON HEAT OF ONE HUNDRED DEGREES OR HIGHER WILL BE
FAIRLY WIDESPREAD BY FRIDAY ACROSS THE EAST CENTRAL AND SOUTHEAST
PLAINS OF NEW MEXICO. BY THE WEEKEND AND INTO AT LEAST EARLY NEXT
WEEK MOST OF THE EASTERN PLAINS AS WELL AS PORTIONS OF THE MIDDLE
AND LOWER RIO GRANDE VALLEY AND NORTHWEST PLATEAU WILL SEE THE
POTENTIAL OF TRIPLE DIGIT AFTERNOON HEAT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Nearby

Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.